Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Switching to Gilenya
Here is My Question:
I am preparing to start Gilenya as my JCV is positive, value is 2.68, WBC WNL. I am currently taking Tecfidera but have new white spots and past ones are larger. Recently I have had cognitive/ memory changes. Thankfully physically I'm am well. Should I be concerned with switching to Gilenya?
Disease modifying therapies such as Tecfidera and Gilenya are supposed to, among other things, reduce the frequency of new lesions on the MRI scan. It appears that Tecfidera wasn't doing that in your specific case. Tecfidera and Gilenya work by completely different mechanisms, so if one doesn't work, the other might do a better job of controlling the inflammatory phase of multiple sclerosis.
Both Tecfidera and Gilenya are associated with PML (the infectious condition caused by the JC virus--which you are positive for). This is certainly a consideration that you must weigh when considering starting a medication such as these. With Gilenya, there are other off-target effects that also should be considered when weighing the "pros/cons and risks/benefits". Gilenya can affect the pacemaker of the heart (requiring you to be monitored in the clinic or hospital for at least 6 hours, can affect the back of the eye leading to blurred vision, increase the risk of certain skin cancers, and affect the lungs, among other issues.) So, the upfront legwork to start gilenya is a little laborious, but once on and tolerating, could be a very good option for your multiple sclerosis.
On this website are blogs about these issues as well as the symptoms of cognition that I would encourage you to read.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.